Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 30, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 20, 2012, 4:06 PM CDT for Lake County, McHenry County, Illinois. It was in force for 54 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2012, 4:06 PM CDT (21:06 UTC)
- Expired
- May 20, 2012, 5:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lake County, IL, McHenry County, IL
The radar
The Milwaukee radar (KMKX), 64 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 4:10 PM CDT | TSTM WND GST 58 | Marengo, IL | |
| May 20, 4:10 PM CDT | HAIL 1 | Marengo, IL | |
| May 20, 4:14 PM CDT | HAIL 0.25 | Woodstock, IL | |
| May 20, 4:15 PM CDT | HAIL 1 | 5 Nw Woodstock, IL | ALDEN RD. RELAYED BY WREX. |
| May 20, 4:23 PM CDT | HAIL 1 | W Woodstock, IL | US 14 AND KISHWAUKEE RD. RELAYED BY WREX |
| May 20, 4:39 PM CDT | HAIL 0.25 | Richmond, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 693 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551 WUUS53 KLOT 202106 SVRLOT ILC097-111-202200- /O.NEW.KLOT.SV.W.0030.120520T2106Z-120520T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 406 PM CDT SUN MAY 20 2012 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LAKE COUNTY IN NORTHEAST ILLINOIS... MCHENRY COUNTY IN NORTHEAST ILLINOIS... * UNTIL 500 PM CDT * AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HARVARD TO MARENGO...AND MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WOODSTOCK AROUND 415 PM CDT. BULL VALLEY AROUND 420 PM CDT. HEBRON...WONDER LAKE AND MCHENRY AROUND 425 PM CDT. MCCULLOM LAKE AROUND 430 PM CDT. SUNNYSIDE...SPRING GROVE...RICHMOND AND PISTAKEE HIGHLANDS AROUND 435 PM CDT. FOX LAKE AROUND 440 PM CDT. LAKE CATHERINE...CHANNEL LAKE AND ANTIOCH AROUND 445 PM CDT. THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED... CHAIN O LAKES STATE PARK AND MCHENRY COUNTY FAIRGROUNDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4249 8794 4220 8857 4239 8869 4250 8858 TIME...MOT...LOC 2106Z 238DEG 36KT 4237 8863 4225 8854 WIND...HAIL 60MPH 1.00IN $$ BIRK
3 follow-up statements
296 WWUS53 KLOT 202123 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 423 PM CDT SUN MAY 20 2012 ILC097-111-202200- /O.CON.KLOT.SV.W.0030.000000T0000Z-120520T2200Z/ MCHENRY IL-LAKE IL- 423 PM CDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN LAKE AND MCHENRY COUNTIES UNTIL 500 PM CDT... AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HEBRON TO BULL VALLEY...MOVING NORTHEAST AT 45 MPH. IN ADDITION...AT 400 PM....70 MPH WINDS WERE REPORTED BY A TRAINED WEATHER SPOTTER IN MARENGO WITH THESE STORMS. FURTHERMORE...QUARTER SIZED HAIL HAS BEEN REPORTED IN WOODSTOCK. SEVERE THUNDERSTORMS WILL BE NEAR... SUNNYSIDE...SPRING GROVE...RICHMOND AND PISTAKEE HIGHLANDS AROUND 430 PM CDT. FOX LAKE AROUND 435 PM CDT. LAKE CATHERINE...CHANNEL LAKE AND ANTIOCH AROUND 440 PM CDT. THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED... CHAIN O LAKES STATE PARK AND MCHENRY COUNTY FAIRGROUNDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4249 8794 4220 8857 4239 8869 4250 8858 TIME...MOT...LOC 2121Z 237DEG 39KT 4249 8843 4237 8834 WIND...HAIL 70MPH 1.00IN $$ BIRK/RC
795 WWUS53 KLOT 202136 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 436 PM CDT SUN MAY 20 2012 ILC097-111-202200- /O.CON.KLOT.SV.W.0030.000000T0000Z-120520T2200Z/ MCHENRY IL-LAKE IL- 436 PM CDT SUN MAY 20 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN LAKE AND MCHENRY COUNTIES UNTIL 500 PM CDT... AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PELL LAKE TO MCCULLOM LAKE... MOVING NORTHEAST AT 45 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... FOX LAKE AROUND 440 PM CDT. LAKE CATHERINE...CHANNEL LAKE AND ANTIOCH AROUND 445 PM CDT. THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED... CHAIN O LAKES STATE PARK AND MCHENRY COUNTY FAIRGROUNDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4237 8866 4250 8855 4249 8794 4220 8857 TIME...MOT...LOC 2135Z 237DEG 39KT 4255 8834 4243 8825 WIND...HAIL 70MPH 1.00IN $$ BIRK/RC
008 WWUS53 KLOT 202156 SVSLOT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 456 PM CDT SUN MAY 20 2012 ILC097-111-202205- /O.EXP.KLOT.SV.W.0030.000000T0000Z-120520T2200Z/ MCHENRY IL-LAKE IL- 456 PM CDT SUN MAY 20 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAKE AND MCHENRY COUNTIES WILL EXPIRE AT 500 PM CDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. LAT...LON 4237 8866 4250 8855 4249 8794 4220 8857 TIME...MOT...LOC 2155Z 237DEG 39KT 4267 8809 4255 8800 $$ BIRK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:09 PM CDT, 57 minutes earlier.
Area forecast discussion, May 20, 3:09 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
309 PM CDT SUN MAY 20 2012
.MESOSCALE DISCUSSION...
302 PM CDT...
AREA OF CONCERN OVER NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA
LOOKS DIFFUSE ON VISIBLE SATELLITE IMAGERY BUT WEAK RETURNS CONTINUE
TO PULSE UP AND DOWN ON RADAR AND WILL HAVE TO CONTINUE TO MONITOR
THIS AREA. FOR NOW THOUGH...THE MAIN FOCUS HAS SHIFTED WEST TOWARDS
THE COLD FRONT WHICH IS MAKING A PUSH ACROSS THE MISSISSIPPI RIVER.
A FEW THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PORTIONS OF
NORTHWEST AND NORTH CENTRAL ILLINOIS ALONG THE INSTABILITY AXIS.
DESPITE THE MODERATE INSTABILITY IN EXCESS OF 1000 J/KG PER LATEST
SPC MESO-ANALYSIS...DEEP LAYER SHEAR OF LESS THAN 30 KT CONTINUES TO
LIMIT THE SEVERE POTENTIAL. BEST DCAPE VALUES ARE CLOSER TO THE
IL/IN STATELINE WHERE HIGHER DEW POINT DEPRESSIONS PERSIST...SO
UNLESS WE SEE DEVELOPMENT MOVE FARTHER AHEAD OF THE FRONT...THINK
THE WIND THREAT //AND OVERALL SEVERE THREAT IN GENERAL// WILL BE
MARGINAL.
BMD
&&
.DISCUSSION...
305 PM CDT
FORECAST FOCUS WILL SHIFT FROM THUNDERSTORM CHANCES THROUGH THIS
EVENING...TO TEMPERATURE TRENDS THROUGH THE PERIOD ALONG WITH
POTENTIAL FOR ANOTHER SUBSTANTIAL WARM UP NEXT WEEKEND OR EARLY
NEXT WEEK...WITH SOME CONCERNS ABOUT ADDITIONAL THUNDER CHANCES
LATER IN THE WEEK AS WELL. AFTERNOON MOISTURE CHANNEL IMAGERY SHOWS
A CUTOFF UPPER TROUGH OVER THE SOUTHEAST U.S. WITH A RIDGE TO ITS
NORTH OVER THE GREAT LAKES...NEW ENGLAND..AND SOUTHERN
ONTARIO/QUEBEC. A CLOSED UPPER LOW CONTINUES TO SPIN TOWARDS
SOUTHERN HUDSON BAY WITH A TROUGH AXIS MOVING EASTWARD INTO THE MID
AND UPPER MISSISSIPPI RIVER VALLEY. TO THE WEST...LOW AMPLITUDE
RIDGING IS ACROSS THE WESTERN U.S. WITH A LONGWAVE TROUGH AND
EMBEDDED CLOSED LOW APPROACHING THE WEST COAST...BUT STILL A WAYS
OFFSHORE. AT THE SURFACE...LOW PRESSURE CONTINUES TO MOVE
EAST-NORTHEASTWARD FROM NORTHERN WISCONSIN WITH AN ATTENDANT COLD
FRONT ABOUT TO ENTER THE CWA WHILE HIGH PRESSURE SPREADS ACROSS THE
PLAINS.
LATE AFTERNOON/EVENING...PLEASE REFER TO THE LATEST MESOSCALE
DISCUSSION FOR DETAILS INTO EARLY EVENING.
TONIGHT...THE COLD FRONT WILL CONTINUE TO MARCH ACROSS THE CWA
INTO EARLY TONIGHT SHIFTING WINDS TO THE NORTHWEST. SHOWERS AND
THUNDERSTORMS LOOK TO REMAIN CLOSELY TIED TO THE FRONT SO AM
EXPECTING A QUICK END TO THE ACTIVITY AS THE FRONT PASSES. A GOOD
SURGE OF COOLER AIR WILL ACCOMPANY THE FRONT WHICH SHOULD ALLOW
LOWS IN THE UPPER 40S NORTHWEST TO UPPER 50S SOUTHEAST. WILL NEED
TO KEEP AN EYE ON CLOUD COVER AND HAVE SOME CONCERN THAT COVERAGE
MAY BE LOWER THAN FORECAST THOUGH AN INFLUX OF STRATOCU IS
PLAUSIBLE GIVEN THE PUSH OF COLDER AIR.
MONDAY AND TUESDAY...HIGH PRESSURE WILL BE BUILDING IN MONDAY
MORNING WITH A BRISK NORTH TO NORTHEASTERLY LOW LEVEL FLOW IN PLACE.
ITS POSSIBLE THAT A FEW SHOWERS COULD LINGER NEAR THE EASTERN CWA
BORDER OF NORTHWEST INDIANA EARLY MONDAY MORNING BUT OTHERWISE IT
LOOKS DRY. LOW/MID LEVEL COLD ADVECTION WILL BE IN FULL FORCE DURING
THE MORNING WITH H85 TEMPS FALLING TO AROUND +4 TO +5 C. HAVE
LOWERED TEMPS A FEW DEGREES MOST AREAS WITH THIS IN MIND IN
CONJUNCTION WITH A FAIR AMOUNT OF RESIDUAL CLOUDINESS EXPECTED IN
THE MORNING. MUCH OF THIS MAY BEGIN TO SCATTER LATE MORNING/EARLY
AFTERNOON ACROSS THE WESTERN AND SOUTHERN CWA SO THEY MAY BE ABLE
TO WARM SLIGHTLY MORE THAN FORECAST. LAKE AREAS WILL BE COLDEST
AND PROBABLY BE HELD AROUND 60 DEGREES...IF NOT UPPER 50S IF CLOUD
COVER HOLDS LONG ENOUGH INTO THE AFTERNOON. THE HIGH WILL BE ABOUT
OVERHEAD MONDAY NIGHT ALLOWING WINDS TO SLACKEN COMBINING WITH
MOSTLY CLEAR SKIES TO ALLOW FOR GOOD RADIATIONAL COOLING. HAVE
LOWERED OVERNIGHT LOWS A FEW DEGREES TO THE UPPER 40S TO AROUND 50
FOR NOW...WITH LOWER 50S IN THE IMMEDIATE CHICAGO METRO. THE HIGH
WILL SLOWLY MOVE EASTWARD TUESDAY SO LIGHT WINDS WILL CONTINUE
LIKELY ALLOWING A LAKE BREEZE TO DEVELOP AND PUSH INLAND KEEPING
HIGHS IN THE LOWER 60S BEHIND IT WHILE HIGHS SHOULD WARM TO AROUND
70/LOWER 70S INLAND.
WEDNESDAY THROUGH SATURDAY...THE UPPER TROUGH WILL BE OFF TO THE
EAST AND WEAKENING EARLY WEDNESDAY WITH WEAK UPPER RIDGING BUILDING
OVERHEAD AHEAD OF A BROAD TROUGH SPREADING INTO THE NORTHERN ROCKIES
AND NORTHERN PLAINS. THE SURFACE HIGH WILL ALSO BE OFF TO THE EAST
AND LOW PRESSURE ASSOCIATED WITH THE UPPER TROUGH WILL MOVE ACROSS
THE NORTHERN PLAINS. AS THIS PATTERN EVOLVES WARMER AIR WILL RETURN
TO THE LOCAL AREA AS WINDS TURN SOUTHERLY. AS H85 TEMPS WARM BACK
INTO THE MID TEENS SURFACE HIGHS SHOULD REBOUND INTO THE MID 70S TO
AROUND 80 WITH A SLIGHT EAST COMPONENT TO THE SURFACE WIND PROVIDING
SOME LAKE COOLING. THERE IS DECENT MODEL AGREEMENT OF A WAVE
REBOUNDING THE BASE OF THE UPPER TROUGH WHICH SPAWNS A SURFACE LOW
WHICH ZIPS NORTHEAST FROM THE CENTRAL PLAINS ACROSS LAKE SUPERIOR
THURSDAY. THIS WILL DRAG A COOL FRONT SOUTHEAST ACROSS THE LOCAL
AREA THURSDAY NIGHT/FRIDAY MORNING. THE FRONT WILL BE STRETCHING OUT
WITH THE PARENT LOW LIFTING NORTHEASTWARD SO RAIN/THUNDER CHANCES
MAY BE LIMITED. THINGS BECOME MORE COMPLICATED INTO THE WEEKEND.
THERE IS GOOD AGREEMENT ON ANOTHER LONGWAVE TROUGH DIGGING INTO THE
SOUTHWESTERN U.S. WITH A RIDGE ATTEMPTING TO BUILD OVER THE
CENTRAL/EASTERN U.S. MODELS BEGIN TO REALLY DIVERGE WITH HOW THESE
FEATURES EVOLVE DUE IN PART TO A BROAD TROUGH OVER EAST-CENTRAL
CANADA HELPING TO TEMPER THE RIDGING...AT LEAST ACCORDING TO SOME
MODEL DATA. THIS IS AN ISSUE BECAUSE AS THE THURSDAY NIGHT COLD
FRONT DROPS ACROSS THE AREA IT STALLS OUT OVER THE CENTRAL OR
SOUTHERN CWA. THE BUILDING RIDGE AND RESULTANT SOUTHERLY FLOW WILL
HELP DICTATE HOW QUICKLY THIS FRONT MOVES BACK NORTH WHICH WILL HAVE
A SIGNIFICANT IMPACT ON TEMPS /AND LAKE INFLUENCES/ AND THUNDER
CHANCES. THE 12Z GFS KEEPS THE FRONT NEARBY INTO SATURDAY THEN SENDS
IT NORTHWARD IN A WASHED OUT STATE SUNDAY WITH THE COOLEST SOLUTION
OF OPERATIONAL MODELS WITH FLOW OFF THE LAKE THROUGH MUCH OF THE
WEEKEND. THE 12Z ECMWF NOW HAS THE RIDGING SUPPRESSED SOMEWHAT
SATURDAY AND HOLDS THE WARMEST AIR ALOFT TO THE WEST AND SOUTH UNTIL
MONDAY...THOUGH SATURDAY/SUNDAY WOULD BE MUCH WARMER THAN THE GFS.
THE 12Z GEM IS SIMILAR TO THE ECMWF AT THE END OF ITS RUN AT 12Z
SATURDAY. THE POTENTIAL FOR SIGNIFICANT HEAT IS THERE BUT CONFIDENCE
IS NOT ALL THAT GREAT GIVEN THESE DIFFERENCES IN HANDLING THE LARGE
SCALE FEATURES SO WILL MAKE MINIMAL CHANGE TO THE GOING FORECAST FOR
NOW.
MDB
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 20Z...
* GUSTY SOUTHWEST WINDS.
* TSRA MOVING INTO THE ORD AND MDW AREA AFTER 22Z.
* POSSIBLE MVFR CIGS LATE TONIGHT/EARLY MONDAY.
PAW
//DISCUSSION...UPDATED 18Z...
COLD FRONT IN EASTERN IOWA WILL MOVE ACROSS THE TERMINALS THIS
EVENING. THE MAIN THREAT FOR THUNDERSTORMS WILL BE NEAR AND AHEAD
OF THIS FRONT. IN ADDITION...THERE IS A TROUGH AHEAD OF THE FRONT
OVER EAST CENTRAL ILLINOIS INTO NORTHWEST INDIANA THAT HAS
DEVELOPED SOME ISOLATED SHOWERS AND THUNDERSTORMS AS OF EARLY
AFTERNOON. THE EFFECT OF THESE TWO AREAS WILL BE AN INCREASING
THREAT OF THUNDERSTORMS THROUGH THE AFTERNOON INTO EARLY EVENING.
GUSTY SOUTH TO SOUTHWEST WINDS WILL CONTINUE AHEAD OF THE COLD
FRONT...SHIFTING TO WEST TO NORTHWEST AFTER THE FRONT PASSES.
POTENTIAL FOR A BRIEF PERIOD OF MVFR CEILINGS LATE TONIGHT INTO
EARLY MONDAY MORNING BEFORE BEGINNING TO IMPROVE BY MID-MORNING.
PAW
//ORD AND MDW CONFIDENCE...UPDATED 20Z...
* MEDIUM CONFIDENCE IN WIND SPEEDS/GUSTS/DIRECTION THROUGH
PERIOD.
* MEDIUM CONFIDENCE IN TSRA TIMING.
* LOW CONFIDENCE IN MVFR CIGS LATE TONIGHT.
PAW
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT...VFR.
TUESDAY...VFR.
WEDNESDAY...VFR.
THURSDAY...VFR. SLIGHT CHANCE TSRA AT NIGHT.
FRIDAY...VFR.
SATURDAY...VFR.
RATZER
&&
.MARINE...
241 PM CDT
AT MID AFTERNOON...LOW PRES WAS OVER THE WESTERN U.P. OF MI WITH
A COLD FRONT EXTENDING SSW ACROSS WI...NW AND W CENTRAL IL...THEN
CURVING SW ACROSS MO. AS THE LOW CONTINUES MOVING NE ACROSS LAKE
SUPERIOR AND INTO ONTARIO THIS EVENING...THE ASSOCIATED COLD FRONT
WILL PUSH E ACROSS LAKE MI SHIFTING WINDS FROM S AND SW TO W AND
NW AT MODERATE STRENGTH.
BEHIND THE COLD FRONT...HIGH PRES WILL MOVE SE FROM THE NORTHERN
AND CENTRAL PLAINS TO THE UPPER MIDWEST...MID MO VALLEY AND THE
SOUTHERN PLAINS OVERNIGHT. STRONG COLD AIR ADVECTION AND PRES
RISES DO NOT ARRIVE UNTIL OVERNIGHT/EARLY MON MORNING...AFTER THE
MID AND UPPER LEVEL TROF AXISES MOVE E OVER THE LAKE.
WITH THE RIDGE OF HI PRES SHIFTING E OVER THE UPPER GREAT
LAKES...MID MS VALLEY AND THE OZARKS DURING MON AND MON NIGHT THE
N WINDS WILL SLACKEN...AND EVENTUALLY BECOME LIGHT WHILE THE RIDGE
CROSSES LAKE MI BEFORE A RETURN FLOW OF SE AND S WINDS KICK IN ON
THE BACK SIDE HIGH DURING TUE NIGHT. THE S WINDS INCREASE TO
MODERATE STRENGTH WED NIGHT AND THU AS ANOTHER LOW PRES AND COLD
FRONT COMBO APPROACH LAKE MI FROM THE W.
WITH THE DELAYED ONSET OF STRONGER N WINDS REACHING THE S END OF
LAKE MI OVERNIGHT AND THE PRES GRADIENT STARTING TO LESSEN MON
MORNING LO LONGER APPEARS THAT WINDS NOR WAVES WILL REACH SMALL
CRAFT ADVISORY CRITERIA SO WILL BE CANCELED.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...LMZ742...1 PM MONDAY TO 10 AM TUESDAY.
SMALL CRAFT ADVISORY...LMZ743-LMZ744-LMZ745...1 PM MONDAY TO 4
PM TUESDAY.
&&Hazardous weather outlook, May 20, 11:24 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1124 AM CDT SUN MAY 20 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 211630- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1124 AM CDT SUN MAY 20 2012 /1224 PM EDT SUN MAY 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...A FEW MAY MAY PRODUCE: STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HAIL TO ONE INCH. LOCALLY HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL ILLINOIS AS A COLD FRONT APPROACHES. THESE THUNDERSTORMS WILL THEN PROGRESS EASTWARD ALONG THE COLD FRONT AND APPROACH AREAS ACROSS NORTHEASTERN ILLINOIS BY LATE AFTERNOON AND EARLY THIS EVENING. HOWEVER...ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF NORTHEASTERN ILLINOIS AND NORTHWESTERN INDIANA AHEAD OF THE MAIN AREA OF THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT. THESE STORMS COULD DEVELOP BY EARLY TO MID AFTERNOON AS A PRE FRONTAL TROUGH DEVELOPS. ONCE THE COLD FRONT MOVES ACROSS THE AREA THIS EVENING...THUNDERSTORMS WILL COME TO AN END FROM WEST TO EAST. DISCUSSION: LOW PRESSURE LIFTING INTO WESTERN WISCONSIN WILL ALLOW A COLD FRONT TO MOVE ACROSS THE OUTLOOK AREA BY THIS EVENING. MOIST AND UNSTABLE AIR WILL BE IN PLACE ACROSS THE AREA AND THE COLD FRONT WILL ACT AS THE PRIMARY FOCUSING MECHANISM FOR STORM INITIATION. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT BEING THE POTENTIAL FOR MICRO BURSTS WHICH COULD PRODUCE STRONG DAMAGING WIND GUSTS. THERE IS ALSO A SMALL THREAT OF LARGE HAIL DUE TO THE COLD AIR ALOFT. HOWEVER...THIS THREAT WILL BE LIMITED DUE TO THE OVERALL WEAK DEEP LAYER WIND SHEAR. A FEW PRE FRONTAL THUNDERSTORMS ARE POSSIBLE EARLY THIS AFTERNOON AFTERNOON...BUT THE MAJORITY OF THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND EVENING WITH THE ARRIVAL OF THE COLD FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF UNSEASONABLY HOT AND HUMID CONDITIONS DEVELOPING BY NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-211630- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1124 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...SOME OF THE THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS FROM NORTHERLY ISLAND THROUGH MICHIGAN CITY INDIANA MONDAY AFTERNOON THROUGH TUESDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-211630- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1124 AM CDT SUN MAY 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF LAKE MICHIGAN TONIGHT...WITH SOME THUNDERSTORMS POSSIBLY LINGERING OVER THE FAR SOUTHEASTERN PORTION OF THE LAKE INTO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVER THE NORTHERN PORTIONS OF THE LAKE THURSDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KJB
In the hours before
Special weather statement, May 20, 2:46 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
246 PM CDT SUN MAY 20 2012
ILZ008-010-202015-
LEE IL-OGLE IL-
246 PM CDT SUN MAY 20 2012
...SPECIAL WEATHER STATEMENT...
AT 242 PM...ALONG A LINE EXTENDING FROM WALTON TO 15 MILES SOUTHWEST
OF WALTON...MOVING NORTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WALTON... AMBOY... FRANKLIN GROVE...
ASHTON...
THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
LEE COUNTY FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.
LAT...LON 4182 8947 4203 8930 4178 8908 4158 8933
4158 8959 4162 8959
TIME...MOT...LOC 1946Z 215DEG 34KT 4182 8945 4170 8952
4157 8956
BIRKSpecial weather statement, May 20, 3:20 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 PM CDT SUN MAY 20 2012
ILZ008-010-011-202045-
DE KALB IL-LEE IL-OGLE IL-
320 PM CDT SUN MAY 20 2012
...SPECIAL WEATHER STATEMENT...
AT 316 PM...ALONG A LINE EXTENDING FROM STILLMAN VALLEY TO AMBOY...
MOVING NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ASHTON... STILLMAN VALLEY... AMBOY...
FRANKLIN GROVE... HILLCREST... ROCHELLE...
KIRKLAND... MALTA... PAW PAW...
THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
LEE COUNTY FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.
LAT...LON 4212 8925 4215 8881 4179 8889 4166 8898
4158 8944 4159 8945
TIME...MOT...LOC 2020Z 233DEG 27KT 4205 8912 4166 8925
BIRKSpecial weather statement, May 20, 3:24 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
324 PM CDT SUN MAY 20 2012
ILZ008-010-011-202045-
DE KALB IL-LEE IL-OGLE IL-
324 PM CDT SUN MAY 20 2012
...SPECIAL WEATHER STATEMENT...
AT 316 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM STILLMAN VALLEY TO
AMBOY...MOVING NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
ASHTON... STILLMAN VALLEY... AMBOY...
FRANKLIN GROVE... HILLCREST... ROCHELLE...
KIRKLAND... MALTA... PAW PAW...
THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
LEE COUNTY FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.
LAT...LON 4212 8925 4215 8881 4179 8889 4166 8898
4158 8944 4159 8945
TIME...MOT...LOC 2020Z 233DEG 27KT 4205 8912 4166 8925
BIRKSpecial weather statement, May 20, 3:52 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
352 PM CDT SUN MAY 20 2012
ILZ008-010-011-019-202115-
DE KALB IL-LA SALLE IL-LEE IL-OGLE IL-
352 PM CDT SUN MAY 20 2012
...SPECIAL WEATHER STATEMENT...
AT 347 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MALTA TO PAW PAW TO 15
MILES SOUTHWEST OF PAW PAW...MOVING NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MALTA... PAW PAW... SHABBONA...
DE KALB... SYCAMORE... WATERMAN...
CORTLAND... EARLVILLE... LELAND...
THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
NORTHERN ILLINOIS UNIVERSITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.
LAT...LON 4167 8915 4194 8902 4210 8863 4159 8880
4154 8917 4158 8918 4158 8929 4159 8929
TIME...MOT...LOC 2052Z 247DEG 26KT 4196 8891 4170 8902
4160 8919
BIRKLocal storm report, May 20, 4:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL BELVIDERE 42.25N 88.85W
05/20/2012 M0.25 INCH BOONE IL AMATEUR RADIO
&&
ACSLocal storm report, May 20, 4:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
402 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL PAW PAW 41.69N 88.98W
05/20/2012 M0.75 INCH LEE IL TRAINED SPOTTER
&&
ACSThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:25 AM CDT | Small Craft Advisory | LOT | 12 hr | |
| May 20, 2:18 PM CDT | Special Weather Statement | LOT | Lee | 27 min |
| May 20, 2:46 PM CDT | Special Weather Statement | LOT | Lee | 29 min |
| May 20, 3:20 PM CDT | Special Weather Statement | LOT | Lee | 25 min |
| May 20, 3:24 PM CDT | Special Weather Statement | LOT | Lee | 21 min |
| May 20, 3:41 PM CDT | Severe Thunderstorm Warning | LOT | Boone, DeKalb, McHenry, Ogle | 64 min |
| May 20, 3:52 PM CDT | Special Weather Statement | LOT | DeKalb | 23 min |
| May 20, 4:12 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 20, 4:18 PM CDT | Special Weather Statement | LOT | DeKalb | 27 min |
| May 20, 4:43 PM CDT | Special Weather Statement | LOT | LaSalle | 32 min |
| May 20, 5:03 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane, Kendall, LaSalle | 57 min |
| May 20, 5:11 PM CDT | Special Weather Statement | LOT | Lake | 34 min |
| May 20, 5:27 PM CDT | Special Weather Statement | LOT | Boone | 33 min |
| May 20, 5:40 PM CDT | Special Weather Statement | LOT | LaSalle | 35 min |
| May 20, 5:49 PM CDT | Special Weather Statement | LOT | DuPage | 26 min |
| May 20, 5:59 PM CDT | Special Weather Statement | LOT | McHenry | 31 min |
| May 20, 6:01 PM CDT | Special Weather Statement | LOT | Grundy, Kendall | 14 min |
| May 20, 6:16 PM CDT | Special Weather Statement | LOT | Will | 29 min |
| May 20, 6:23 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Grundy, Kankakee, Kendall, Livingston, Will | 67 min |
| May 20, 6:49 PM CDT | Special Marine Warning | LOT | 56 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.